Immune checkpoint inhibitors that remove the ‘brakes’ on the body’s immune system, enhancing its attack on cancer cells, have revolutionised the treatment of many cancers. However, these medications can cause a wide range of immune-related adverse events that GPs need to be aware of.
Immunotherapy with checkpoint inhibitors has revolutionised the treatment of many cancers. These medications have provided durable responses and excellent long-term outcomes in a substantial subset of patients with a range of cancer types, including melanoma, renal cell carcinoma and non-small cell lung cancer.1 Immune checkpoints are regulators that modulate physiological immune responses and maintain self-tolerance.2 Checkpoint inhibitors can disrupt this interaction and enhance the activity of the immune system against cancer cells. However, they can also induce inflammatory and other immune-related adverse events (AEs).3